Texas, 2022High Wind in Texas, January 27 to 28, 2022
January 27 to 28, 2022 · NWS MAF · 1 event in 1 county or zone
A strong cold front in association with a potent Central Great Plains trough resulted in northeasterly high winds through Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front in association with a potent Central Great Plains trough resulted in northeasterly high winds through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 27, 5:40 PM CST, 5 hours 11 minutes earlier.
Area forecast discussion, Jan 27, 5:40 PM CST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 PM CST Thu Jan 27 2022
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 510 PM CST Thu Jan 27 2022
VFR conditions are expected to continue through the TAF period at
most terminals. FST may briefly have ceilings fall to IFR as low
clouds are pushing back west due to easterly winds on the lee of
the Stockton Plateau. These ceilings will quickly go back to VFR
once drier air moves in ahead of the cold front in a couple hours.
Winds have begun to shift to northeasterly ahead of the
approaching cold front across the northern terminals. Wind will
continue to become northeasterly with gusts as the cold front
moves through the region this evening. These gusts are expected
to last until early tomorrow before winds become northerly and
light.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 205 PM CST Thu Jan 27 2022
We have a much quieter short term forecast today. Current visible
satellite shows clearing across our western counties, with just some
lower clouds remaining along the lower Trans Pecos. This afternoon
will be pretty uneventful under zonal flow with highs reaching low
to mid 50s most places. Tonight, a shortwave trough will swing down
across the Four Corners with an associated cold front reaching our
CWA late this evening. Behind the front, expect colder temperatures
with gusty N/NE winds, especially out west. A High Wind Warning is
in effect for the Guadalupe and Delaware Mountains late tonight into
early Friday morning.
Temperatures tonight behind the front will range from the mid
teens across N Lea County to 20s and low 30s along the Trans Pecos
and mid 30s across the Big Bend. Some light precipitation is
expected to develop along and south of the lower Trans Pecos,
mainly Terrell County and parts of the Big Bend. Any precipitation
is expected to remain very light and lower dew points behind the
front will kill off any showers before sunrise on Friday. Any
precipitation is expected to fall as rain given the warmer
temperatures in the region, however, a flurry or two, especially
in the higher terrain, cannot be ruled out. Highs Friday afternoon
will be slightly cooler post-front, but clearing skies will still
provide us a nice afternoon with upper 40s to low 50s. Strong
radiational cooling thanks to clear skies and light winds will
push lows to the low to mid 20s nearly everywhere for Saturday
morning.
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 205 PM CST Thu Jan 27 2022
Albeit shallow, a warmer/drier boundary layer with mixed layer
westerly winds will make for much more pleasant wx over the
weekend with only transitory high clouds. Consensus is for highs
from the U50s-M60s Sat and L60s-U60s Sunday, except 70s along the
Rio Grande. A closed low will move sewd across NM into early Mon
AM bringing with it mid-level moisture and instability. GFS is a
little farther s than others and places SE NM/parts of the
PB/Lower Trans Pecos on the more precip favored poleward side of
the 3h jet. As such SHRA/isold TSRA (7h-5h LRs 7.5-8 C/KM) are
expected 06Z-18Z/Mon. The low moves thru early enough that high
temps Mon will hardly be impacted, still warm. Tue broad cyclonic
flow takes shape and with a surface low to the n downslope winds
will make for the continuation of above normal temps. There are
indications of high clouds, which makes sense with long-fetch sw
flow aloft, thus temps/winds could be impacted some. Meanwhile
colder air will be lurking to the n and for us to expect FROPA
Wed AM is reasonable. Precip will try to hold off and remain n
when the mid-level trough passes later Wed, but precip could be
near the far wrn CWFA Thu? Temps could be much colder, early
indications are that the front Wed, which will be strengthened
Thu, is Arctic in origin.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 25 52 25 62 / 0 0 0 0
Carlsbad 25 49 22 60 / 0 0 0 0
Dryden 36 54 29 60 / 30 10 0 0
Fort Stockton 29 50 25 61 / 20 0 0 0
Guadalupe Pass 24 44 27 51 / 0 0 0 0
Hobbs 19 49 23 58 / 0 0 0 0
Marfa 19 47 16 56 / 10 0 0 0
Midland Intl Airport 26 51 25 59 / 0 0 0 0
Odessa 27 50 26 59 / 10 0 0 0
Wink 25 51 20 60 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 PM CST /8 PM MST/ this evening to 6 AM
CST /5 AM MST/ Friday for Guadalupe and Delaware Mountains.
NM...None.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...91Hazardous weather outlook, Jan 27, 2:14 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 PM CST Thu Jan 27 2022
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-282015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 PM CST Thu Jan 27 2022 /114 PM MST Thu Jan 27 2022/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
High wind is expected tonight through the Guadalupe and Delaware
Mountains, mainly Guadalupe Pass. High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
High wind is expected early Friday morning through the Guadalupe and
Delaware Mountains, mainly Guadalupe Pass. High Wind Warning is in
effect until 5 AM MST.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- January 27, 10:51 PM CST to January 28, 5:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Arizona, January 27 to 28, 2022$100,000 · 65 kt wind · 2 events
- Cold in Vermont, January 27 to 29, 202216 events
- Extreme Cold and Cold in New York, January 27 to 29, 20229 events
- Drought in Arkansas, January 27 to 31, 20221 event
- Flood in Illinois, January 27, 20221 event
- Dense Fog in California, January 27, 20221 event
- Heavy Snow in New Mexico, January 27 to 28, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005274.